Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 19, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 20, 2002, 6:52 PM MDT for Niobrara County, Platte County, Wyoming. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2002, 6:52 PM MDT (00:52 UTC)
- Expired
- Jun 20, 2002, 7:30 PM MDT
- In force
- 38 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
Counties Niobrara County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 169 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.9 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2000 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KCYS 210052
SVRCYS
WYC027-031-210130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
652 PM MDT THU JUN 20 2002
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN NIOBRARA COUNTY IN EAST CENTRAL WYOMING
NORTHERN PLATTE COUNTY IN SOUTHEAST WYOMING
* UNTIL 730 PM MDT
* AT 646 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 29 MILES SOUTHWEST OF LUSK...OR ABOUT 23 MILES
NORTHWEST OF GUERNSEY...MOVING NORTHEAST AT 20 MPH.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.
LAT...LON 4261 10507 4245 10493 4275 10443 4299 10490
4262 10489
WCJIN-WYNE-WYSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:21 PM MDT, 4 hours 31 minutes earlier.
Area forecast discussion, Jun 20, 2:21 PM MDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 221 PM MDT THU JUN 20 2002 MAIN CONCERN FOR INITIAL FORECAST IS THE SEVERE THUNDERSTORM POTENTIAL FOR MUCH OF THE CWA. STRONG SOUTHEASTERLY FLOW ADVECTING DEW POINTS OF 50 PLUS INTO SOUTHEAST WYOMING AND THE SOUTHERN PANHANDLE. SOME THUNDERSTORMS BLEW UP ON THE MEDICINE BOW RANGE AROUND NOON BUT HAVE SINCE DIED DOWN. WHEN THE STORMS FIRED UP THE STORM PREDICTION CENTER ISSUED SEVERE THUNDERSTORM WATCH. EXPECT THINGS TO HEAT BACK UP AS THE AFTERNOON PROGRESSES. FOR THE FORECAST UPPER AIR PATTERN THROUGH SUNDAY GENERALLY STAYS SOUTHWESTERLY WITH DISTURBANCES MOVING THROUGH THE FLOW AND WILL NEED TO MENTION CONVECTIVE ACTIVITY IT WOULD APPEAR THROUGH SATURDAY. .EXTENDED... AN UPPER LEVEL TROF OVER THE WESTERN US IS EXPECTED TO FILL AND MOVE NORTHEAST OVER WYOMING BY LATE SATURDAY. HOWEVER...A DEEPENING LOW AND TROF OVER ALASKA IS EXPECTED TO INTENSIFY BY THE START OF NEXT WEEK...AND THIS SHOULD ANCHOR AN UPPER LEVEL RIDGE OVER THE ROCKY MOUNTAIN AREA THAT IS LIKELY TO PERSIST WELL INTO NEXT WEEKEND. BREEZY CONDITIONS WILL PREVAIL ACROSS SOUTHEAST WYOMING EARLY SUNDAY WITH THE ADVANCING SHORT WAVE TROF...BUT BY NEXT WEEK THE BUILDING RIDGE WILL YIELD WEAK SURFACE PRESSURE GRADIENTS AND THE RESULTING SURFACE WINDS SHOULD BE LIGHT EACH DAY. SOME MOISTURE IS EXPECTED TO LINGER UNDER THE RIDGE AT THE START OF NEXT WEEK. THIS SHOULD RESULT IN WIDELY SCATTERED LATE DAY SHOWERS MAINLY ACROSS SOUTHEASTERN WYOMING. REGARDLESS...DRYER AND WARMER CONDITIONS ARE ADVERTISED STARTING LATE TUESDAY. .CYS... WY...NONE. NE...NONE. GRIFFITH/WTP
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 4:48 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 42 min |
| Jun 21, 5:27 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 33 min |
| Jun 21, 5:47 PM MDT | Severe Thunderstorm Warning | CYS | Albany | 28 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.